|Home | About | Journals | Submit | Contact Us | Français|
Most physical complications related to opiate use are associated with the route of drug administration. The route of administration in opiate dependent patients may change overtime Change from non-parenteral to parenteral route of administration is more common than the reverse transition. In the current study, 17 patients of opiate dependence syndrome (DSM-IV) who had history of reverse transition (Shift from parenteral to inhalational route), were evaluated for the reasons for the reverse transition. Verbatim responses were recorded in response to open-ended questions and a semistructured questionnaire was also used. All the patients gave health-related reasons for this reverse transition and reported knowledge of health hazards of injecting route as one of the reasons for it. Other reasons cited by subjects for this transition were occurrence of physical complications due to drug use in peers and patients themselves; drug related death of peers, knowledge of risk of HIV/ AIDS and difficulties in getting a vein. The study emphasizes the need to educate the patients about the health hazards of parenteral route.